What is Acetaminophen (Tylenol) Poisoning?
Acetaminophen is one of the most common medications found in households. It is used for the treatment of pain and to lower fever. The recommended maximum dose per day has dropped from 4000 mg to 3000 mg because other medications have acetaminophen as an added compound. Inadvertently, people taking maximum Tylenol doses were overdosing because they were also taking other medicines at the same time that contained acetaminophen. Over many years, it has been used countless times by many people and it has proven to be a safe and effective medication. However, if taken in excess amounts, acetaminophen can cause life-threatening illness. Acetaminophen is the active ingredient in Tylenol. It is also found in many other over-the-counter medications people can buy at the drug store and in many prescription drugs. Common drugs include Actifed, Alka-Seltzer Plus, Benadryl, Butalbital, Co-Gesic, Contac, Darvocet, Excedrin, Fioricet, Lortab, Midrin, Norco, Percocet, Robitussin, Sedapap, Sinutab, Sudafed, TheraFlu, Unisom With Pain, Vick's Nyquil and DayQuil, Vicodin, Wygesic, and Zydone (and others). Acetaminophen in overdose can seriously damage the liver. If the damage is severe, a liver transplant may be necessary in order to save a life. The antidote to acetaminophen overdose is N-acetylcysteine (NAC). It is most effective when given within 8 hours of ingesting acetaminophen. Indeed, NAC can prevent liver failure if given early enough. For this reason, it is absolutely necessary that poisoning be recognized, diagnosed, and treated as early as possible.